Alabama, 2012

Hail and Damaging Winds in Alabama, July 30, 2012

July 30, 2012 · NWS TAE · 8 events in 4 counties and zones

Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 9:10 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 9:10 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT Mon Jul 30 2012

...Isolated strong to severe thunderstorms possible today...

.NEAR TERM...[Thru This Aftn]...This mornings sounding came in
really unstable with 4069 cape and a PWAT of 2.1 inches.  Today's
sounding is similar to last Wednesday sounding except that water
vapor loop shows PVA lobe sagging south into the Florida Panhandle
with sharp dry line boundary across Alabama extending northeast into
Central Georgia and into the Carolinas. With todays convective
temperature of 83F compared to Wednesdays 92F, we expect a much
earlier start but similar strength storms.  South of this boundary,
convection is already firing up in the very unstable moist area.
Lines of east-west convection will be attempting to sag
southsoutheast under prevailing northwesterly flow, outflow
boundaries and seabreeze effects may stall or even backbuild
convection back to the north.  However, individual Storm motion will
be to the east today.  A major challenge to the forecast will be the
collision of the convection associated with the upper level features
sagging south, combined with outflow boundaries and seabreeze
impacts could create situations for copious accumulation of rainfall
and localized flooding. Beyond that there is the potential for
isolated severe storms over the Panhandle west of the Apalachicola
River possibly extending in extreme southern portions of Southeast
Alabama.

&&
.AVIATION...
Very moist conditions generated MVFR to IFR conditions this morning
at the Aerodromes, however all sites are now VFR.  Expecting a very
active thunderstorm day today.

&&
.MARINE...
No changes to forecast issued last night.  Thunderstorms are already
very active along the near coastal sections from the Panhandle to
the Florida Big Bend.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK
Hazardous weather outlook, Jul 30, 2:45 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EDT MON JUL 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
445 AM EDT MON JUL 30 2012 /345 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY...ESPECIALLY SOUTH AND EAST OF A LINE FROM ABOUT DOTHAN TO
ALBANY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH
WIND GUSTS FROM 40 TO 60 MPH AND DIME TO QUARTER SIZE HAIL. AN
ISOLATED...BRIEF TORNADO CAN NOT BE RULED OUT. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE...MAINLY IN URBAN AND LOW LYING AREAS THAT
RECEIVE A LOT OF RAIN IN A SHORT TIME. OTHERWISE...THE MOST COMMON
THREAT FROM TODAYS STORMS WILL BE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY...

CONDITIONS APPEAR FAVORABLE FOR A MORE ORGANIZED SEVERE STORM
THREAT ON TUESDAY OR TUESDAY NIGHT THAN WHAT WE NORMALLY HAVE ON A
TYPICAL SUMMER DAY. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...BUT DETAILS ARE NOT CLEAR AT THIS TIME. STAY TUNED FOR
UPDATES. OTHERWISE...A MORE SEASONAL SUMMERTIME PATTERN IS LIKELY
TO RETURN WEDNESDAY...WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LESS OF A CHANCE FOR ORGANIZED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY...THERE
IS A GOOD CHANCE THAT ADVISORIES AND WARNINGS WILL BE
ISSUED...ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WATCH...WARNING...OR ADVISORY
IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jul 30, 1:36 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SE PANAMA CITY        30.15N 85.64W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            POWER LINES DOWN ALONG HARRIS DR.

&&

HARRIGAN
Local storm report, Jul 30, 2:00 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 SE YOUNGSTOWN         30.35N 85.42W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE DOWN ON SCOTTS FERRY RD AT THE INTERSECTION OF
            CLEMENTS RD.

&&

HARRIGAN
Local storm report, Jul 30, 2:25 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 E HILAND PARK         30.20N 85.60W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE ON A HOUSE ON KELDAVE RD.

&&

HARRIGAN
Local storm report, Jul 30, 2:27 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     WATER SPOUT      1 S PANAMA CITY BEACH   30.20N 85.85W
07/30/2012                   GMZ750             FL   PUBLIC

            PHOTO OF A WATERSPOUT VERIFIED BY NWS EMPLOYEE.

&&

HARRIGAN
Local storm report, Jul 30, 2:36 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     OVERSTREET              30.00N 85.37W
07/30/2012                   GULF               FL   911 CALL CENTER

            POWER LINE DOWN IN OVERSTREET.

&&

DVD
Special weather statement, Jul 30, 5:12 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT MON JUL 30 2012

FLZ017-018-GAZ158-310000-
THOMAS GA-LEON FL-INLAND JEFFERSON FL-
712 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST
JEFFERSON...NORTHEAST LEON AND SOUTHWEST THOMAS COUNTIES...

* UNTIL 800 PM EDT

AT 710 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN NORTHEASTERN LEON...NORTHERN JEFFERSON AND SOUTHWESTERN
THOMAS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3041 8392 3054 8423 3078 8399 3068 8382
TIME...MOT...LOC 2312Z 034DEG 12KT 3065 8396

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 30, 5:35 PM CST
Where
Coffee County, 1.9 mi ENE of Bluff Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.580, -86.030

Several trees were blown down between County Road 305 and County Road 315. Monetary damage was estimated.

Lightning, Dale

When
July 30, 5:45 PM CST
Where
Dale County, Level Plains
Property damage
$1,000
Reported by
County Official
Coordinates
31.300, -85.760

The Dale county 911 call center reported that a house was hit by lightning in Level Plains.

Thunderstorm Wind, Dale

When
July 30, 5:45 PM CST
Where
Dale County, Level Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.300, -85.760

The Dale County 911 call center reported that at least two trees were blown down in Level Plains and power was out in the area. Monetary damage was estimated.

Hail, Geneva

When
July 30, 6:16 PM CST
Where
Geneva County, Dundee
Measured
1 in hail
Reported by
Public
Coordinates
31.120, -85.670

A picture of hail estimated at quarter size was received from the Dundee area via Facebook.

Hail, Houston

When
July 30, 6:17 PM CST
Where
Houston County, 2.74 mi ESE of Power Dam Road
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.240, -85.600

A trained spotter reported quarter size hail near the intersection of Highway 84W and Cumbie Road. Monetary damage was estimated.

Hail, Geneva

When
July 30, 6:18 PM CST
Where
Geneva County, Hartford
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -85.690

The public estimated hail up to the size of quarters in Hartford.

Hail, Houston

When
July 30, 6:19 PM CST
Where
Houston County, Wicksburg
Measured
1.5 in hail
Reported by
Public
Coordinates
31.200, -85.620

The public reported hail larger than coins in Wicksburg.

Hail, Geneva

When
July 30, 6:30 PM CST
Where
Geneva County, Slocomb
Measured
1.75 in hail
Reported by
Public
Coordinates
31.100, -85.590

The public estimated hail up to the size of golf balls in Slocomb. The report was obtained via Facebook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390532, 390533, 390534, 390535, 390536, 390537, 390538, 390539.